Kentucky, 2016Damaging Winds in Kentucky, July 14, 2016
July 14, 2016 · NWS ILN · 4 events in 3 counties and zones
Scattered thunderstorms developed across the Ohio Valley during the late afternoon and early evening hours ahead of a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the Ohio Valley during the late afternoon and early evening hours ahead of a slow moving cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 14, 3:12 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 14, 3:12 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
412 PM EDT THU JUL 14 2016
.SYNOPSIS...
A disturbance traveling along a westerly flow aloft will interact
with an unstable airmass ahead of a cold front, producing
scattered showers and thunderstorms through early tonight. A low
chance for showers and thunderstorms will persist on Friday when
the cold front will be crossing the forecast area. Drier weather
is expected Saturday with high pressure centered over the Great
Lakes.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface analysis shows a cold front over Illinois, with the ILN
area under a humid and unstable airmass ahead of the front. CAPE
fields show a more unstable regime along and south of the Ohio
River, with a relatively stable area in the middle of the FA,
and another area of lesser instability pushing in from the west.
Stronger thunderstorms appear to be confined to the far southeast
in the deeper moisture and instability, with showers and a few
thunderstorms developing in shallower convection moving back in
from the west.
Going with pops as high as likely in the far southeast,
diminishing to chance and slight chance farther north in the
weaker instability and shallower moisture. In addition to a slight
risk for severe thunderstorms in the far southeast containing
damaging winds, will be monitoring for training cells as movement
of the system is rather gradual and localized flooding could
develop. Convection will exhibit a diminishing trend after sunset
with loss of daytime heating, especially as low temperatures drop
toward lows in the upper 60s later tonight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front will be pushing across the area on Friday. Though
instability will be marginal and forcing rather weak, a few
showers and thunderstorms may develop in residual moisture and
CAPE near the front. A low chance for showers and thunderstorms
will linger in southern locations Friday night as the front works
slowly southeast.
Highs are forecast to be in the mid to upper 80s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be working into the area for Saturday and into
Saturday night. This will allow for dry conditions across the
region. Northerly flow on Saturday will allow for the coolest day
of the long term with high temperatures in the low 80s. Southerly
flow will develop on Sunday allowing for an increase in
temperatures. Dry conditions will continue through Sunday night.
Unsettled weather is expected during the Monday to Tuesday time
frame. A system is expected to drop into the region mainly Monday
afternoon into Monday night. There is the potential that some of
these storms may be severe with damaging winds the primary threat.
Some residual thunderstorm activity will be possible on Tuesday as
an upper level disturbance moves through.
Models are hinting at a couple of weak disturbances after the
Tuesday time period, however with only weak signals and model
variability decided to leave Wednesday and Thursday dry at this time.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered showers and a few thunderstorms have developed across
southeast Indiana in the last hour or so. Hi res models are
suggesting this will continue to fill in through the afternoon
hours as we further destabilize. As a result, will allow for a
VCTS into early evening at all of the TAF sites and try to hit
the more favorable time with a tempo -shra/-tsra. Expect primarily
VFR conditions, but some mvfr to locally ifr conditions will be
possible with any storm. As we lose the diurnal heating, pcpn
should taper off through the evening hours with at least some
partial clearing overnight. Depending on how much pcpn actually
falls, we could see some mvfr vsbys develop later tonight into
early Friday morning. Would think the best chance for this would
be at the southern TAF sites so will include a tempo group for
KCVG/KLUK. VFR conditions are then expected through the remainder
of the TAF period as high pressure begins to build down from the
northwest.
OUTLOOK...Thunderstorms possible on Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Novak
AVIATION...JGL
Hazardous weather outlook, Jul 14, 4:07 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT THU JUL 14 2016
INZ073>075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-150915-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
507 AM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS
HAVE AN INCREASED PROBABILITY OF CONTAINING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-150915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
507 AM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS THIS AFTERNOON MAY CONTAIN DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 3:33 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 NE DOWNTOWN DAYTON 39.77N 84.18W
07/14/2016 MONTGOMERY OH TRAINED SPOTTER
3 FEET OF WATER REPORTED ON WEBSTER STREET AT THE
UNDERPASS OF STATE ROUTE 4.
&&
JGIBSONLocal storm report, Jul 14, 4:06 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD 1 NE DOWNTOWN DAYTON 39.77N 84.18W
07/14/2016 MONTGOMERY OH AMATEUR RADIO
ENOUGH WATER AT THE UNDERPASS OF KEOWEE STREET AND STATE
ROUTE 4 TO STRAND A VEHICLE.
&&
JGIBSONLocal storm report, Jul 14, 4:14 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN 3 NNW DOWNTOWN DAYTON 39.81N 84.22W
07/14/2016 M2.10 INCH MONTGOMERY OH TRAINED SPOTTER
STORM TOTAL IN THE PAST 30 MINUTES.
&&
JGIBSONSpecial weather statement, Jul 14, 4:27 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT THU JUL 14 2016
INZ074-075-080-KYZ090-091-142200-
OHIO IN-SWITZERLAND IN-DEARBORN IN-BOONE KY-GALLATIN KY-
527 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT OHIO...NORTHERN SWITZERLAND...
SOUTHERN DEARBORN...CENTRAL BOONE AND CENTRAL GALLATIN COUNTIES UNTIL
600 PM EDT...
AT 525 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH
OF DILLSBORO...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
FLORENCE...AURORA...RISING SUN...BURLINGTON...OAKBROOK...UNION...
FRENCH...HARTFORD...FAIRVIEW...PATRIOT...BEAR BRANCH...ABERDEEN...
PATE...NORTH LANDING...MOUNT STERLING...QUERCUS GROVE...
CENTER SQUARE...JACKSONVILLE...FARMERS RETREAT AND ALLENSVILLE.
THIS INCLUDES I-71 IN KENTUCKY BETWEEN MILE MARKERS 73 AND 75.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3893 8513 3897 8513 3910 8473 3884 8463
3878 8509 3893 8515
TIME...MOT...LOC 2125Z 253DEG 23KT 3890 8504
ARSpecial weather statement, Jul 14, 4:39 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
539 PM EDT THU JUL 14 2016
KYZ094>096-142215-
PENDLETON KY-OWEN KY-GRANT KY-
539 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PENDLETON...
SOUTHEASTERN OWEN AND GRANT COUNTIES UNTIL 615 PM EDT...
AT 539 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF OWENTON...MOVING NORTHEAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...CRITTENDEN...DRY RIDGE AND CORINTH.
THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 144 AND 164.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3848 8485 3877 8462 3860 8435 3856 8440
3856 8442 3854 8442 3854 8444 3853 8446
3854 8447 3851 8449 3851 8452 3849 8456
3844 8462 3838 8470
TIME...MOT...LOC 2139Z 219DEG 20KT 3848 8471
ARLocal storm report, Jul 14, 4:48 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 3 N DOWNTOWN DAYTON 39.81N 84.19W
07/14/2016 MONTGOMERY OH BROADCAST MEDIA
PHOTO OF FLASH FLOODING ON KEENAN AVE UNDER I-75.
&&
JGIBSONThunderstorm Wind, Boone
- When
- July 14, 4:58 PM EST to 5:00 PM EST
- Where
- Boone County, 1.08 mi N of Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.966, -84.672
A tree was downed, blocking Richmond Road near State Route 42.
Thunderstorm Wind, Kenton
- When
- July 14, 5:00 PM EST to 5:02 PM EST
- Where
- Kenton County, 1.52 mi SW of Maurice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.986, -84.521
Several small trees downed at Hands Pike and Crystal Lake Drive.
Thunderstorm Wind, Kenton
- When
- July 14, 5:27 PM EST to 5:29 PM EST
- Where
- Kenton County, 1.28 mi ESE of Ryland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -84.450
Several small trees were downed near Decoursey Pike and Creektrace Road.
Thunderstorm Wind, Pendleton
- When
- July 14, 5:35 PM EST to 5:37 PM EST
- Where
- Pendleton County, 1.59 mi NE of Caldwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.815, -84.358
A tree was downed at US Route 27 and Bitter Sweet Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642446, 642447, 642462, 642463.